Medication can Cause Side Effects

Some pain medications such as opiates can cause side effects such as severe constipation. When it persists, constipation can lead to rectal prolapse, tears in the rectum and fecal impaction, which means the rectum becomes blocked from passing stool.

“The best way to avoid constipation while taking opiates is to stay hydrated, consume enough fiber and exercise,” says Wilfred Lee, MD, gastroenterologist, Saint Francis Medical Partner. “Researchers also have made significant advancements in medications that prevent constipation while still retaining the pain-relieving effects of the opiates.”

There are two types of medications that can treat this type of constipation. One type increases the amount of fluid in the colonic area, easing the passage of stool and bypassing the effects of the opiates. Another type binds a receptor at the colonic level so opiates cannot affect the passage of stool. “These medications can prevent the serious effects of constipation,” says Lee.

To make an appointment with Lee, call 573-331-3996 or visit his webpage to learn more.

Share This Page: